MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED MAX FORCEPS-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED MAX FORCEPS-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-3.3SM-230SP-20-S
Medical Device Problem Codes Device Misassembled During Manufacturing /Shipping (2912); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, a functional test was performed.When the handle was manipulated the forceps cups would open and close intermittently.The handle felt loose during the functional test.A visual inspection of the device was performed and the drive wire was separated from the handle spool.A pair of tweezers were taken and the drive wire was manipulated.The forceps cups would open and close when the drive wire was being manipulated with the tweezers.The forceps were placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a tortuous path.When the drive wire was manipulated by using the tweezers, the forceps cups would open and close as intended.The device was sent back to the supplier.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that for the returned device, it was tested for "would not close".During functional testing, it was confirmed that the device would not open or close when manipulated using the handle.Upon disassembly of the handle spool, it was noted that the drive wire had detached from the brass drive wire connector.The drive wire had slipped through the brass drive wire connector eyelets and became free from the handle spool.The screw which fastens the drive wire to the handle spool was found to be loose and there were no visible markings or deflection on the drive wire that usually happens when the screw is tightened correctly into the brass drive wire connector.The reported defect was confirmed for the device.Failure was due to improper torque.The device history records were reviewed and were manufactured in december 2016 and february 2017.One assembly order had no relevant rejects, and one assembly order had relevant defects noted in the records.There were devices rejected during manufacturing or final quality control (fqc) for handle friction defects.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the 'forcep cups will open but will not close' issue experienced by the customer was confirmed and the root cause was determined to be failure due to improper torque.The operators and fqc inspectors involved will undergo awareness training.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an colonoscopy , the physician used a cook captura serrated max forceps-spike.During a biopsy, the operator heard a snap in the handle and the device would no longer close.A new device was opened to complete the procedure.

Brand Name
CAPTURA SERRATED MAX FORCEPS-SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6693009
Report Number1037905-2017-00453
Device Sequence Number16460633
Product Code FCL
UDI-Device Identifier00827002560550
UDI-Public(01)00827002560550(17)200313(10)W3839407
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-3.3SM-230SP-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/13/2017
Device Age3 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2017
Initial Report FDA Received Date07/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1